Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Mar 23, 2018, 8:57 PM CDT for Phillips County, Smith County, Kansas. It was in force for 48 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2018, 8:57 PM CDT (01:57 UTC)
- Expired
- Mar 23, 2018, 9:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Phillips County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 62 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 9:06 PM CDT | HAIL 1 | Kensington, KS | |
| Mar 23, 9:09 PM CDT | HAIL 0.75 | Kensington, KS | CORRECTS PREVIOUS HAIL REPORT FROM KENSINGTON. |
| Mar 23, 9:09 PM CDT | HAIL 1 | 3 W Athol, KS | |
| Mar 23, 9:19 PM CDT | HAIL 1 | Smith Center, KS | HAIL WAS COVERING THE GROUND. THE DURATION OF THE HAIL EVENT WAS 6 MINUTES. |
| Mar 23, 9:20 PM CDT | HAIL 1 | Smith Center, KS | |
| Mar 23, 9:21 PM CDT | HAIL 1 | Smith Center, KS | |
| Mar 23, 9:22 PM CDT | HAIL 1.25 | Smith Center, KS | REPORT VIA TWITTER. TIME ESTIMATED FROM RADAR. |
| Mar 23, 9:22 PM CDT | HAIL 1.5 | 1 Nw Smith Center, KS | VIA MPING. |
| Mar 23, 9:22 PM CDT | HAIL 1.5 | 1 Nw Smith Center, KS | |
| Mar 23, 9:25 PM CDT | HAIL 1 | Smith Center, KS | CORRECTS PREVIOUS HAIL REPORT FROM SMITH CENTER. |
| Mar 23, 9:30 PM CDT | HAIL 1 | Lebanon, KS | |
| Mar 23, 9:41 PM CDT | HAIL 1 | Lebanon, KS | PEA TO MARBLE SIZE CURRENTLY FALLING. |
| Mar 23, 9:41 PM CDT | HAIL 1 | Lebanon, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
560
WUUS53 KGID 240157
SVRGID
KSC147-183-240245-
/O.NEW.KGID.SV.W.0004.180324T0157Z-180324T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
857 PM CDT FRI MAR 23 2018
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Smith County in north central Kansas...
Northeastern Phillips County in north central Kansas...
* Until 945 PM CDT
* At 856 PM CDT, severe thunderstorms were located along a line
extending from near Harlan County Dam to near Agra, moving east at
35 mph. This warning replaces the previous warning for Phillips
county.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Smith Center, Kensington, Agra, Lebanon, Athol and Bellaire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9935 4000 9855 3993 9850 3970 9851
3969 9917
TIME...MOT...LOC 0156Z 257DEG 30KT 4001 9929 3973 9911
HAIL...1.25IN
WIND...60MPH
$$
Billings Wright3 follow-up statements
024
WWUS53 KGID 240210
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
910 PM CDT FRI MAR 23 2018
KSC147-183-240245-
/O.CON.KGID.SV.W.0004.000000T0000Z-180324T0245Z/
Smith KS-Phillips KS-
910 PM CDT FRI MAR 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SMITH AND NORTHEASTERN PHILLIPS COUNTIES...
At 910 PM CDT, severe thunderstorms were located along a line
extending from near Naponee to 10 miles north of Kensington to near
Athol, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Smith Center, Kensington, Lebanon, Athol and Bellaire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9922 4000 9855 3993 9850 3970 9851
3969 9907
TIME...MOT...LOC 0210Z 252DEG 37KT 4000 9910 3992 9898 3976 9896
HAIL...1.00IN
WIND...60MPH
$$
Billings Wright268
WWUS53 KGID 240218
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
918 PM CDT FRI MAR 23 2018
KSC147-240228-
/O.CAN.KGID.SV.W.0004.000000T0000Z-180324T0245Z/
Phillips KS-
918 PM CDT FRI MAR 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHILLIPS COUNTY
IS CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
LAT...LON 4000 9907 4000 9855 3993 9850 3970 9851
3969 9907
TIME...MOT...LOC 0218Z 259DEG 37KT 3997 9896 3992 9887 3976 9885
$$
KSC183-240245-
/O.CON.KGID.SV.W.0004.000000T0000Z-180324T0245Z/
Smith KS-
918 PM CDT FRI MAR 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SMITH COUNTY...
At 918 PM CDT, severe thunderstorms were located along a line
extending from 9 miles south of Franklin to 10 miles northwest of
Smith Center to near Athol, moving east at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Smith Center, Kensington, Lebanon, Athol and Bellaire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9907 4000 9855 3993 9850 3970 9851
3969 9907
TIME...MOT...LOC 0218Z 259DEG 37KT 3997 9896 3992 9887 3976 9885
HAIL...1.75IN
WIND...60MPH
$$
Billings Wright955
WWUS53 KGID 240236
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
936 PM CDT FRI MAR 23 2018
KSC183-240245-
/O.CON.KGID.SV.W.0004.000000T0000Z-180324T0245Z/
Smith KS-
936 PM CDT FRI MAR 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN SMITH COUNTY...
At 936 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Riverton to 7 miles northeast of
Smith Center to near Bellaire, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Smith Center, Lebanon and Bellaire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3970 9876 3986 9880 4000 9893 4000 9855
3993 9850 3970 9851
TIME...MOT...LOC 0236Z 271DEG 39KT 3998 9873 3988 9870 3977 9862
HAIL...1.75IN
WIND...60MPH
$$
Billings WrightWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:35 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Mar 23, 6:35 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Hastings NE 635 PM CDT Fri Mar 23 2018 .SHORT TERM...(This evening through Saturday) Issued at 223 PM CDT Fri Mar 23 2018 A weak frontal boundary near the NE/KS state line this afternoon will become the focus for thunderstorm formation this evening. Expect convection starting to initiate across the high plains the past hour to spread east through the late afternoon and evening hours. With some modest elevated instability and decent 0-6 KM shear values present...could see a few of these storms reach severe criteria...with large hail being the primary focus. Not surprisingly...most of the short term guidance is hinting at some thunderstorm development near and on the cool side of this boundary this evening. As a result...expect to see some strong to marginally severe storms ride this boundary similar to HRRR/RAP/NAM...and blended this guidance to come up with shower and thunderstorm coverage for this evening. With the fairly progressive nature of these showers and thunderstorms tonight...expect precipitation to come to an end before daybreak Saturday...with cooler air filtering in across the local area tomorrow. While there could be some clearing across the southwestern half of the area tomorrow...clouds will likely linger east of highway 281...with a cloudy and cool afternoon anticipated as clouds wrap around the departing surface low. .LONG TERM...(Saturday night through Friday) Issued at 223 PM CDT Fri Mar 23 2018 A fairly active and seasonably cool start to the extended periods is anticipated as troughiness across the west...followed by a progressive northwestelry flow...will impact the local weather through the end of next week. While overall...not a lot of precipitation is anticipated with a weak disturbance Saturday night...overnight low temperatures came down a couple of degrees and these cooler lows justified the continued mention of some light mixed precipitation across the region. Evenso...qpf values will not amount to much...so do not think this will be a large concern for the time being. Thereafter...additional chances for precipitation are anticipated periodically through the end of the week...as multiple weak disturbances make their way across the local area. While no particular day appears too threatening...could see a few isolated thunderstorms in spots anywhere from late Sunday night through Tuesday morning...although at this point they do not appear that they will approach severe limits. Thereafter...the temperatures will fluctuate around seasonal norms through the end of next week...with some additional small chances of precip. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday) Issued at 635 PM CDT Fri Mar 23 2018 The main aviation forecast concern is in the first 6 hours with the chance of thunderstorms, then a continued chance for IFR ceilings to persist into the morning hours. Showers and thunderstorms have developed and will impact both the KEAR/KGRI terminals in the first 3 to 6 hours, with the best chance in the first 3 hours. Have VCTS at this juncture, but will likely amend for prevailing Thunderstorms. After the thunderstorms exit, low clouds are expected with MVFR to IFR ceilings persisting into the morning hours. Winds will become northerly. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Billings Wright
Hazardous weather outlook, Mar 23, 2:40 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Hastings NE 240 PM CDT Fri Mar 23 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241945- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 240 PM CDT Fri Mar 23 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to develop during the late afternoon through evening hours. There is a slight risk that some of these storms could produce hail to the size of quarters and wind gusts to 60 mph...especially near the Nebraska and Kansas state lines. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A wintry mix of freezing rain...sleet...and snow could occur across portions of south central Nebraska late Saturday night into Sunday morning. Precipitation amounts will be very light. In addition...a few non-severe thunderstorms are possible across portions of the outlook area late Sunday night through Monday evening. .SPOTTER INFORMATION STATEMENT... Spotters...please relay any reports of hail or strong thunderstorm wind gusts to the National Weather Service late this afternoon and evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Local storm report, Mar 23, 8:13 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
813 PM CDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL 3 SSE BEAVER CITY 40.10N 99.80W
03/23/2018 E0.88 INCH FURNAS NE TRAINED SPOTTER
&&
THIESSpecial weather statement, Mar 23, 8:34 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
834 PM CDT FRI MAR 23 2018
NEZ073-074-083-084-240215-
Franklin NE-Phelps NE-Kearney NE-Harlan NE-
834 PM CDT FRI MAR 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...SOUTHEASTERN PHELPS...
KEARNEY AND NORTHERN HARLAN COUNTIES UNTIL 915 PM CDT...
At 833 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Axtell to near Ragan to near Orleans.
Movement was east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Minden, Axtell, Hildreth, Wilcox, Campbell, Funk, Republican City,
Upland, Naponee, Bloomington, Heartwell, Huntley, Norman and Ragan.
LAT...LON 4035 9939 4054 9915 4060 9872 4015 9873
4007 9918 4018 9955
TIME...MOT...LOC 0133Z 257DEG 30KT 4050 9906 4037 9930 4022 9948
Billings WrightLocal storm report, Mar 23, 8:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
840 PM CDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL 3 W GLADE 39.68N 99.36W
03/23/2018 E1.75 INCH PHILLIPS KS TRAINED SPOTTER
&&
THIESLocal storm report, Mar 23, 8:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
847 PM CDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 2 NNE GLADE 39.71N 99.30W
03/23/2018 E0.50 INCH PHILLIPS KS PUBLIC
&&
JMBWLocal storm report, Mar 23, 8:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
850 PM CDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND GST LOGAN 39.66N 99.58W
03/23/2018 M66 MPH PHILLIPS KS MESONET
MESONET STATION E3001, LOGAN.
&&
THIESLocal storm report, Mar 23, 8:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
852 PM CDT FRI MAR 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL 5.7 E PHILLIPSBURG 39.74N 99.22W
03/23/2018 M1.00 INCH PHILLIPS KS TRAINED SPOTTER
PENNY TO QUARTER SIZE HAIL.
&&
THIESThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 8:08 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 52 min |
| Mar 23, 8:15 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 45 min |
| Mar 23, 9:42 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.